0
Professional News
U.S. Regulators Puzzled by Canada's Ruling on Safety of ADHD Drug
Psychiatric News
Volume 40 Number 5 page 2-2

Health Canada's suspension of marketing authorization for Adderall XR (mixed amphetamine salts extended release) surprised nearly all concerned and shows how differently two regulatory agencies can interpret the same set of data.

The Therapeutic Products Directorate, Health Canada's equivalent of the U.S. Food and Drug Administration (FDA), suspended all sales of Adderall XR on February 9 after a routine review of safety information provided to regulatory agencies worldwide by the drug's manufacturer, U.K.-based Shire Pharmaceuticals Group Plc.

Health Canada said the decision "comes as a result of a thorough review of safety information provided by the manufacturer, which indicated there were 20 international reports of sudden death in patients taking either Adderall (sold in the United States, not in Canada) or Adderall XR (sold in Canada). These deaths were not associated with overdose, misuse, or abuse. Fourteen deaths occurred in children, and six deaths in adults. There were 12 reports of stroke, two of which occurred in children. None of the deaths or strokes occurred in Canada."

The Health Canada statement went on to say that the agency had determined that the incidence of adverse events leading to death was "higher in Adderall and Adderall XR combined than in the other drugs of this class."

The statement noted that the agency asked the manufacturers of other related stimulants approved for the treatment of ADHD to provide a" thorough review of their worldwide safety data." In addition, Health Canada advised patients to consult their physicians immediately and select an alternate treatment.

A Shire spokesperson said that there were approximately 11,000 patients on the extended-release formulation of the drug in Canada, compared with more than 750,000 patients in the United States.

The company's chief executive officer noted that the company was asked to withdraw the product from the market voluntarily but declined to do so.

"We are surprised by this action from Health Canada," said CEO Matthew Emmens. "Shire remains confident in the safety and efficacy of Adderall XR."

In response to the Canadian action, the FDA posted an updated "Alert for Healthcare Professionals" on its Web site, in addition to a health advisory and fact sheets for the public.

The agency was put on the defensive by immediate Congressional inquiries as well as questions from the public about why Canadian regulators had pulled the drug when the FDA had seemingly not addressed the safety issue. In fact, the FDA had reviewed exactly the same dataset and last October required Shire to update the label of Adderall and Adderall XR immediately to include a strong statement that "misuse of amphetamine may cause sudden death and serious cardiovascular adverse events." It also required the company to include information in the label about the known cases of sudden death.

While Health Canada officials noted that they "did not believe that this adverse event—sudden death—could be dealt with through a labeling change," the FDA responded that "[a]t this time, the FDA cannot conclude that recommended doses of Adderall can cause [sudden death], but is continuing to carefully evaluate these data."

After the Health Canada action, the FDA also posted within its health care professionals alert a summary of the adverse events it has on file associated with patients taking Adderall or Adderall XR. Twelve cases of sudden death were reported between 1999 and 2003, all of which were males between ages 7 and 16. Five of the youngsters had significant cardiac risk factors, some of which were identified only on autopsy, such as abnormal coronary artery anatomy or abnormal valve structure. Seven of the youngsters had no abnormality, but at least one had a family history of cardiac ventricular arrhythmias. It also notes that several of the youngsters had unexplained and unusually high levels of the drug in their system, in the absence of any evidence indicating overdose.

The FDA concluded that "[sudden death] as a possible effect of amphetamines should be considered in the assessment of benefit versus risk during therapeutic decision making for individual patients. In the pediatric population, potential risk factors include cardiac abnormalities that may be undiagnosed, positive family history for ventricular arrhythmias, and as yet unidentified factors that may cause excessive levels of stimulant to accumulate in children who are apparently taking normal doses."

Health Canada's warning is posted online at<www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/adderall_xr_e.html>. The FDA information is posted at<www.fda.gov/medwatch/SAFETY/2005/safety05.htm#Adderall>.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles